Pennsylvania, 2003

Damaging Wind in Pennsylvania, September 27, 2003

September 27, 2003 · NWS CTP · 1 event in 1 county or zone

Trees and wires down in Breezewood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees and wires down in Breezewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 2:02 PM EST, 58 minutes earlier.

Area forecast discussion, Sep 27, 2:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT SAT SEP 27 2003

TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT
MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR
WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA
MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR
WEST.

TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE
MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY
POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY
OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT
TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP
FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER)
FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL.

SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM
SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD
ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE
CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE
MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL
SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC
ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR
TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS
FAR SE.

SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS
ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE
APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL
INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW
ZONES FOR MINS...CLOSE ELSEWHERE.

WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE
CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE
COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST
TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z
GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE
RELATIVE WARMTH OF THE GREAT LAKES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THIS AFTERNOON THROUGH EARLY SUN AM FOR MOST OF
CENTRAL PA ZONES EXCLUDING WARREN-MCKEAN-ELK COUNIES.

KL
Hazardous weather outlook, Sep 27, 4:38 AM EST, 10 hours 22 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS
AFTERNOON THROUGH MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO
THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE
CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Sep 27, 1:24 PM EST, 1 hour 36 minutes before
PAZ034-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CUMBERLAND...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR LAKE GORDON AROUND 300
PM...HYNDMAN AROUND 305 PM...BUFFALO MILLS AROUND 325 PM...AND
RAINSBURG AROUND 330 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
September 27, 3:00 PM EST
Where
Bedford County, Breezewood
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.000, -78.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338067.